Montana, 2009

Winter Storm in Montana, April 27 to 28, 2009

April 27 to 28, 2009 · NWS TFX · 6 events in 6 counties and zones

A strong Pacific storm brought heavy wet snow to portions of North Central Montana. Snow accumulations in excess of 6 inches was reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong Pacific storm brought heavy wet snow to portions of North Central Montana. Snow accumulations in excess of 6 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 27, 1:50 PM MST, 51 minutes earlier.

Area forecast discussion, Apr 27, 1:50 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT MON APR 27 2009

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...STRONG SPRING STORM CONTINUES TO
PREPARE TO MAKES ITS PRESENCE FELT ACROSS THE AREA. SOUTHWEST FLOW
ALOFT CONTINUES TO STRENGTHEN AND PUMP MOISTURE OVER THE AREA.
POTENTIAL FOR SIGNIFICANT MOISTURE REMAINS HIGH. WILL CONTINUE
WITH WINTER WEATHER HIGHLIGHTS. SNOW FALL AMOUNTS SOMEWHAT DUBIOUS
AS RAIN WILL FALL AT TIMES DURING DAYLIGHT HOURS WITH SNOW
CHANGING OVER AT NIGHT. GUSTY NORTH WINDS BEGINNING TUESDAY WILL
ALSO ADD TO THE WINTER STORM EXPERIENCE. THE UPPER TROF WILL
SLOWLY MOVE ACROSS THE AREA THERBY ENSURING A WET AND UNSTABLE
PATTERN THROUGH WEDNESDAY. TEMPERATURES WILL CONTINUE BELOW
SEASONAL AVERAGES. EMANUEL

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...CONFIDENCE IN THE
FORECAST IS A LITTLE ON THE LOW SIDE. GFS AND ECMWF MODELS WERE
NOT IN GOOD AGREEMENT EARLIER AS THE ECMWF DEVELOPED WESTERLY
FLOW LATER THIS WEEK WHILE THE GFS HAD NORTHWESTERLY FLOW. LATEST
ECMWF RUN IS NOW IN BETTER AGREEMENT WITH THE GFS IN THAT BOTH
HAVE NORTHWESTERLY FLOW LATE IN THE WEEK. HOWEVER THEY BOTH
DIFFER BY THE END OF THE PERIOD AS THE GFS DEVELOPS AN UPPER
RIDGE OVER THE AREA WHILE THE ECMWF STILL HAS THIS UPPER RIDGE
OVER THE PACIFIC NORTHWEST. EARLY IN THE PERIOD WILL BE DEALING
WITH THE WINDING DOWN PORTION OF THE SPRING STORM. WILL CONTINUE
WITH CHANCES OF PRECIPITATION IN THE LIKELY CATEGORY FOR
WEDNESDAY NIGHT. DECREASING TREND IN THE CHANCES OF PRECIPITATION
THURSDAY INTO FRIDAY LOOKS FINE AS DRIER NORTHWEST FLOW ALOFT IS
EXPECTED TO DEVELOP. THE MAIN CHANGE TO THE FORECAST WAS TO ADD
THE MENTION OF PRECIPITATION FOR THE PLAINS FOR FRIDAY NIGHT
THROUGH SATURDAY NIGHT. BOTH THE GFS AND ECMWF HAVE SOME
PRECIPITATION AT TIMES FOR THE PLAINS DURING THIS PERIOD.
INHERITED TREND OF MODERATING TEMPERATURES LOOKS GOOD AND DID NOT
MAKE ANY MAJOR CHANGES TO THEM. BLANK

SUNDAY THROUGH MONDAY...MODELS ARE IN ROUGH AGREEMENT DURING THIS
PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF
FEATURES. A WEAK UPPER LEVEL RIDGE OVER WESTERN MONTANA SUNDAY IS
FLATTENED BY A SERIES OF WEAK DISTURBANCES...AHEAD OF AN
APPROACHING PACIFIC TROUGH. SCATTERED MOUNTAIN SNOW SHOWERS ARE
EXPECTED WITH ISOLATED RAIN SHOWERS OVER THE LARGER VALLEYS AND
MUCH OF THE PLAINS. MIXED RAIN AND SNOW IS EXPECTED AT NIGHT OVER
LOWER ELEVATIONS. DOWNSLOPE WINDS HELP LIMIT PRECIPITATION OVER
THE PLAINS AND LARGER VALLEYS. TEMPERATURES WARM SEVERAL DEGREES
BUT SHOULD BE A LITTLE BELOW SEASONAL AVERAGES FOR MOST LOCATIONS.
EK

&&

.AVIATION...
UPDATED 1745Z
CONDITIONS IMPROVING SLIGHTLY AT KCTB AS LIFR CEILINGS/VISIBILITIES
IN SNOW IMPROVE TO MVFR THIS AFTERNOON. ELSEWHERE OVER THE PLAINS
AREAS OF MVFR/IFR CEILINGS/VISIBILITIES IN LOW CLOUDS/FOG SHOULD
CONTINUE TO DISSIPATE. EXPECT MAINLY VFR CONDITIONS THIS AFTERNOON
WITH MVFR CONDITIONS IN RAIN/SNOW SHOWERS. WIDESPREAD MVFR/IFR
CEILINGS AND VISIBILITIES IN SNOW SHOULD DEVELOP OVER THE AREA
OVERNIGHT WITH LIFR CONDITIONS DEVELOPING AT MULTIPLE SITES NEAR AND
AFTER MIDNIGHT.  EXPECT FAIRLY WIDESPREAD MOUNTAIN AND PASS
OBSCUREMENT OVER THE ROCKIES BEGINNING THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  28  38  28  33 /  90 100 100  90
CTB  25  33  26  34 /  90 100 100  90
HLN  30  40  31  38 /  80  90  90  80
BZN  34  49  32  40 /  60  70  60  70
WEY  28  44  26  40 /  80  90  80  70
DLN  31  45  29  40 /  60  70  60  60
HVR  33  44  30  41 /  70  80  90  90
LWT  29  43  28  33 /  70  90  90  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MDT THURSDAY FOR MTZ009-010-044-
046-048-049.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MDT THURSDAY
FOR MTZ011>014-045-047-050-051.

&&

SHORT TERM...EMANUEL
LONG TERM...BLANK/EK
AVIATION...GUSTAFSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 27, 5:00 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 AM MDT MON APR 27 2009

MTZ009>014-044>051-281300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
600 AM MDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR SPRING STORM WILL MOVE INTO MONTANA TODAY AND TONIGHT.
THEREFORE...A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING
SNOW IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS
THROUGH 6 AM MDT THURSDAY MORNING. SNOW WILL INITIALLY DEVELOP IN
THIS AREA TODAY AS COOLER CANADIAN AIR AND NORTHEAST UPSLOPE WINDS
MOVE INTO THE AREA. SNOW WILL THEN SPREAD EAST TONIGHT.
THEREFORE...ANOTHER WINTER STORM WARNING FOR HEAVY SNOW AND
BLOWING SNOW IS IN EFFECT FOR THE REMAINDER OF NORTH CENTRAL AND
CENTRAL MONTANA FROM 6 PM MDT TONIGHT THROUGH 6 AM MDT THURSDAY
MORNING. NORTHEAST WINDS WILL ALSO INCREASE AND BECOME THROUGH THE
PERIOD...CAUSING AREAS OF BLOWING SNOW. SNOW WILL MIX WITH RAIN AT
TIMES DURING THE AFTERNOON AND EVENING HOURS IN THE EASTERN
PORTION OF THE AREA...BEFORE CHANGING OVER TO ALL SNOW THERE
TUESDAY NIGHT.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNINGS WILL REMAIN IN EFFECT THROUGH 6 AM MDT
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-281300-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
600 AM MDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM WILL INTENSIFY OVER THE PACIFIC NORTHWEST COAST
TODAY AND TONIGHT...BRINGING AN INCREASING PRECIPITATION TO
SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS STORM SYSTEM WILL SLOWLY MOVE EAST AND STALL OVER THE REGION.
THIS WILL CONTINUE THE WIDESPREAD PRECIPITATION OVER SOUTHWEST
MONTANA THROUGH MOST OF THE WEEK. SNOWFALL OF 8 TO 15 INCHES IS
POSSIBLE AT ELEVATIONS ABOVE 7000 FEET OVER THE NEXT SEVERAL
DAYS. HOWEVER...VALLEY LOCATIONS WILL MAINLY RECEIVE RAIN SHOWERS
MIXED WITH SNOW SHOWERS...FOR MINIMAL SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
April 27, 2:41 PM MST to April 28, 5:06 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
COOP Observer

More than 8 inches of snow in Babb.

Winter Storm, Eastern Glacier

When
April 27, 2:41 PM MST to April 28, 5:06 AM MST
Where
Eastern Glacier forecast zone
Reported by
COOP Observer

More than 8 inches of snow in Cut Bank.

Winter Storm, Toole

When
April 27, 2:41 PM MST to April 28, 5:06 AM MST
Where
Toole forecast zone
Reported by
Trained Spotter

More than 6 inches of snow in Shelby.

Winter Storm, Eastern Pondera

When
April 27, 2:41 PM MST to April 28, 5:06 AM MST
Where
Eastern Pondera forecast zone
Reported by
Trained Spotter

More than 6 inches of snow in Conrad.

Winter Storm, Southern Rocky Mountain Front

When
April 27, 2:41 PM MST to April 28, 5:06 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Trained Spotter

More than 8 inches of snow across the southern front range, blowing snow was reported to becoming a problem on roadways.

Winter Storm, Eastern Teton

When
April 27, 2:41 PM MST to April 28, 5:06 AM MST
Where
Eastern Teton forecast zone
Reported by
Trained Spotter

More than 8 inches of snow just west of Fairfield, blowing snow was reported to becoming a problem on roadways.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170562, 170563, 170564, 170565, 170569, 170570.